Idaho, 2015

Debris Flows in Idaho, March 15, 2015

March 15, 2015 · NWS OTX · 2 events in 1 county or zone

An atmospheric river of moisture brought near 48 hours of steady rainfall to North Idaho. 48 hour rainfall totals generally varied between one and up to near three inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

An atmospheric river of moisture brought near 48 hours of steady rainfall to North Idaho. 48 hour rainfall totals generally varied between one and up to near three inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 15, 10:58 AM PST, 57 minutes earlier.

Area forecast discussion, Mar 15, 10:58 AM PST, 57 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1158 AM PDT SUN MAR 15 2015

.SYNOPSIS...
More wet weather is in store today and tonight as another low
pressure system brings rain to the Pacific Northwest. Most of the
region will dry out by Monday afternoon, but more showery weather
will be possible Tuesday and Wednesday. Above average temperatures
will return Thursday and Friday, followed by the chance for
showers again next weekend.

&&

.DISCUSSION...

Today and Tonight: A prolonged moderate to heavy rain event is
ongoing as a deep surface low off the coast of northern Oregon
draws a deep fetch of subtropical moisture over a warm front
draped over Washington and north Idaho. As of 11 AM, the surface
front was located roughly along the I-90 corridor, and will make
slow progress to the north until the surface low jumps the Cascade
Crest early this evening. For the remainder of the day, bands of
moderate to heavy rain will persist over almost the entire state
of Washington and most of north Idaho. The heaviest precipitation
axis will likely transition into northeast Washington and far
north Idaho during the afternoon. The Spokane airport receieved
0.86 inches of rain in 6 hours this morning (5AM-11AM) which is a
remarkable amount considering the 24 hour record for the date is
1.18 inches established in 2012. We may consider an Urban and
Small Stream Flood Advisory for north Idaho and portions of
northeast Washington. This does not look to be a high impact event
since the last 4 weeks have been exceedingly dry across the state
and our snow pack is very low for this time of year. Base flows in
many of our streams and rivers is low, but River Forecast Center
forecasts for the Stehekin River and the Coeur D'Alene at Cataldo
rise close enough to their respective Action Stages that River
Statements were issued for these sites.

Tonight, rain will quickly spread eastward as our surface low
crosses the Cascades and shears toward Montana. Our attention will
turn to a 6 to 9 hour period of gusty winds. The cold front
associated with this system will cause low level lapse rates to
increase this evening allowing 850mb winds in the 40-45kt range to
mix down to the surface as gusts in the 40 to 50 mph range. The
strongest gusts will probably occur over the Palouse, Blue
Mountains, and West Plains. /GKoch

&&

.AVIATION...
18Z TAFS: A warm front will lie across the region today and
provide the focus for the moderate rain. It will also play havoc
to the winds and lead to areas of MVFR/IFR cigs/vsbys close to the
boundary. Currently it stretches across the KGEG-KCOE corridor to
the KMWH area with light speeds but erratic directions. The warm
front will creep northward as a surface low tracks east the
Cascades late this afternoon and into southern BC by this evening.
This will bring a cold front across the TAF sites this evening and
cause winds to switch to the west/southwest and turn gusty. It
will also bring an end to the steady rain with drier VFR
conditions expected after midnight. Areas of IFR cigs are possible
by 12z. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        52  40  55  39  55  38 / 100 100  30  10  40  40
Coeur d'Alene  51  39  54  36  55  37 / 100 100  40  10  40  40
Pullman        58  43  57  42  57  39 / 100 100  10  10  40  20
Lewiston       62  47  60  43  60  40 /  90  60  10  10  40  30
Colville       47  42  54  35  56  36 / 100 100  50  10  20  40
Sandpoint      46  41  50  33  52  36 / 100 100  70  10  30  50
Kellogg        50  39  52  36  54  37 / 100 100  50  10  30  40
Moses Lake     55  40  61  40  62  37 /  80  60  10  10  20  20
Wenatchee      52  41  60  42  63  37 /  80  80  10  10  20  10
Omak           47  38  56  36  60  33 / 100 100  20  10  20  30

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.
&&
Hazardous weather outlook, Mar 15, 4:04 AM PST, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
504 AM PDT SUN MAR 15 2015

IDZ002-003-026-027-WAZ032>038-041-043-044-161400-
COEUR D'ALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
504 AM PDT SUN MAR 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-004-WAZ031-042-161400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST BLUE MOUNTAINS-EAST SLOPES NORTHERN CASCADES-
504 AM PDT SUN MAR 15 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

RAIN WILL CONTINUE TODAY AND TONIGHT INCREASING IN INTENSITY AT
TIMES. HEAVY RAIN IS POSSIBLE NEAR THE CASCADE CREST AS WELL AS IN
THE IDAHO PANHANDLE MOUNTAINS. HEAVY RAIN MAY LEAD TO INCREASED
DANGER OF ROCK OR MUD SLIDES IN STEEP TERRAIN. LOW LYING AREAS
WITH POOR DRAINAGE MAY ALSO SEE SOME MINOR FLOODING ISSUES THIS
WEEKEND. SMALL STREAMS AND RIVERS WILL SEE INCREASED FLOWS.

PLEASE SEE OUR WEATHER STORY AT:
HTTP://WWW.WRH.NOAA.GOV/FXC/WXSTORY.PHP?WFO=OTX

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 debris flow. Local standard time, as filed.

Debris Flow, Kootenai

When
March 15, 11:55 AM PST to 12:00 PM PST
Where
Kootenai County, 3.34 mi SW of Carlin Bay
Cause
Heavy Rain
Crop damage
$500
Reported by
Law Enforcement
Coordinates
47.512, -116.814

Law enforcement reported a minor rock slide on Highway 97 at mile post 96 near Harrison, Idaho.

Debris Flow, Kootenai

When
March 15, 1:55 PM PST to 2:00 PM PST
Where
Kootenai County, 0.48 mi NNE of Clarksville to 0.42 mi NNE of Clarksville
Cause
Heavy Rain
Crop damage
$500
Reported by
Law Enforcement
Coordinates
47.757, -116.727

Law enforcement reported a small rock slide at Hayden lake road and McInley near Hayden, Idaho.

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2015Every state in 2015This day in weather historyWarnings in Idaho, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555481, 555482.